Alert archive / Texas / Tornado Warnings in 2009

Tornado Warning 38, NWS Houston/Galveston, TX

August 30, 2009Galveston County, Texas

NWS Houston/Galveston, TX issued this tornado warning at Aug 30, 2009, 9:48 PM CDT for Galveston County, Texas. It was in force for 42 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 30, 2009, 9:48 PM CDT (02:48 UTC)
Expired
Aug 30, 2009, 10:30 PM CDT
In force
42 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon

County Galveston County, TX

The radar

The Houston radar (KHGX), 29 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 30, 9:48 PM CDTTORNADO 17 Ne Galveston, TX*** 3 INJ *** WATERSPOUT MOVED ONSHORE AND SEVERELY DAMAGED A GIFT SHOP AT 29TH STREET AND SEAWALL BLVD WITH WINDOWS BLOWN OUT AND HALF OF METAL ROOF REMOVED. WINDOWS OF A PATROL CAR WERE BLOWN OUT IN THE SAME AREA. DAMAGE PATH CONTINUED NORTHWEST ABOUT ONE TH
Aug 30, 9:49 PM CDTTORNADO 0Galveston, TX*** 3 INJ *** WATERSPOUT MOVED ONSHORE BETWEEN 33RD AND 29TH STREETS. BLEW WINDOW OUT OF A POLICE CAR AND TOOK THE ROOF OFF A SOUVENIR SHOP ON THE 2900 BLOCK OF SEA WALL BLVD. THREE INJURED FROM EITHER SHATTERED VEHICLE GLASS OR FLYING STRUCTURAL DEBRIS. TWO R
Aug 30, 9:49 PM CDTTORNADOGalveston, TXWATERSPOUT MOVED ONSHORE BETWEEN 37TH AND 25TH STREETS. BLEW WINDOW OUT OF POLICE CAR AND TOOK ROOF OFF A BUILDING.
Aug 30, 10:20 PM CDTTSTM WND GST 59Galveston, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 2.8 hours before the alert went out and 296 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2009-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 298 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2009-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -159 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
298 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1556 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-159 m²/s²
0-3 km storm-relative helicity
-179 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KHGX 310248
TORHGX
TXC167-310330-
/O.NEW.KHGX.TO.W.0038.090831T0248Z-090831T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
948 PM CDT SUN AUG 30 2009

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN GALVESTON COUNTY IN SOUTHEAST TEXAS...

* UNTIL 1030 PM CDT

* AT 945 PM CDT...A WEBCAM ON THE GALVESTON SEAWALL IS DEPICTING A 
WATERSPOUT JUST OFF THE COAST DRIFTING CLOSER TO THE COAST. IT 
APPEARS TO BE BETWEEN 37TH AND 35TH STREET NEAR THE COMMODORE HOTEL. 

* LOCATIONS IN THE TORNADO WARNING INCLUDE BUT ARE NOT LIMITED TO
  SCHLITTERBAHN...PELICAN ISLAND...MOODY GARDENS...GALVESTON STATE
  PARK AND JAMAICA BEACH.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.

LAT...LON 2928 9478 2918 9499 2922 9498 2928 9492
      2928 9494 2930 9491 2928 9492 2927 9491
      2931 9488 2931 9485 2933 9484 2935 9479
      2934 9473
TIME...MOT...LOC 0245Z 064DEG 5KT 2927 9477

$$
1 follow-up statement
000 
WWUS54 KHGX 310301
SVSHGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1001 PM CDT SUN AUG 30 2009

TXC167-310330-
/O.CON.KHGX.TO.W.0038.000000T0000Z-090831T0330Z/
GALVESTON TX-
1001 PM CDT SUN AUG 30 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT FOR
GALVESTON COUNTY...

AT 949 PM CDT...WEBCAMS AND TRAINED WEATHER SPOTTERS CONFIRMED THE 
WATERSPOUT MOVED ONSHORE BETWEEN 37TH AND 25 STREETS ON GALVESTON 
ISLAND. RADAR IS NOT CLEARLY PICKING UP THE ROTATION...BUT MOVEMENT 
IS LIKELY NORTH TO NORTHWEST AT 10 MPH. RESIDENTS BETWEEN THE 
SEAWALL AND PELICAN ISLAND SHOULD TAKE COVER NOW. 

* LOCATIONS IN THE THE TORNADO WARNING INCLUDE BUT ARE NOT LIMITED TO
  SCHLITTERBAHN...PELICAN ISLAND...MOODY GARDENS...GALVESTON STATE
  PARK AND JAMAICA BEACH

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.

LAT...LON 2928 9478 2918 9499 2922 9498 2928 9492
      2928 9494 2930 9491 2928 9492 2927 9491
      2931 9488 2931 9485 2933 9484 2935 9479
      2934 9473
TIME...MOT...LOC 0258Z 064DEG 5KT 2926 9479

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Aug 30, 9:17 PM CDT, 31 minutes earlier.

Area forecast discussion, Aug 30, 9:17 PM CDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
917 PM CDT SUN AUG 30 2009

.UPDATE...
SEA BREEZE CONVECTION OVER JEFFERSON COUNTY NOW A LINE OF NEAR
SHORE SHOWERS WITH EMBEDDED STORMS BETWEEN GALVESTON AND BUOY
42035...MOVING FURTHER OFFSHORE WITHIN ESTABLISHED MID-STEERING
NORTHERLY FLOW. SYNOPTIC COOL FRONT HAS PULLED UP STATIONARY OVER
THE COASTAL COUNTIES THIS EVENING...TOO WEAK TO EVEN SUPPRESS
BREEZE INTRUSION...MADE IT AS FAR INLAND AS PEARLAND THIS EVENING
(PER TERMINAL DOPPLER). AIR MASS BEHIND THIS BOUNDARY HAS
SIGNIFICANTLY DRIED OUT...MOST LIKELY WHAT KEPT SHOWERS FROM
FORMING ALONG/BEHIND IT AS WAS THE CASE IN PREVIOUS DAYS. PWATS
RANGE FROM AROUND AN INCH UP NORTH TO AROUND 1.4" AT COAST...AID
IN MAKING TOMORROW MORNING FEEL RELATIVELY COOLER FOR LATE
AUGUST. THE CIRRUS STREAMING OVERHEAD ORIGINATING FROM THE
STRONG EAST PAC CAT 4 HURRICANE JIMENA LOCATED AROUND 400 MILES
SOUTH OF SOUTHERN TIP OF THE BAJA PENINSULA. THIS HIGH DECK WILL
COUNTER THIS LIGHT NE WIND FIELD/DRY AIR MASS...BUT MANY MONDAY
MORNING INTERIOR MINIMUMS WILL DIP INTO THE UPPER 60S TO LOWER
70S.

THIS QUASI-STATIONARY/COOL FRONT IS FORECAST TO MAKE IT OFFSHORE
BY TOMORROW AFTERNOON...KEEPING THE CURRENT N-NE FLOW IN PLACE
THROUGH AT LEAST MID WEEK. LOWERING WEST TX PRESSURES AND SURFACE
HIGH MOVING SLOWLY EAST OVER THE GREAT LAKES WILL EVENTUALLY TURN
WINDS MORE ONSHORE PAST MID WEEK. THUS...DRIER LOWER LEVELS WILL
ALLOW DAYS TO WARM TO CLIMO (LOW-MID 90S) BUT ALSO KEEP SUBSEQUENT
MORNING TEMPS COOL WITH MANY INLAND LOCALES LOWERING INTO THE MID
TO UPPER 60S BY TUESDAY'S SUNRISE. SLIGHT CHANCE POPS OVER THE
GULF WITH ENOUGH OF A PRESSURE GRADIENT (FROM AFOREMENTIONED UPPER
OH VALLEY/GREAT LAKES HIGH) TO EFFECTIVELY SUPPRESS CONVECTION PER
NE WINDS AND NEAR 1" PWAT AIR. IN OTHER WORDS...A PREDOMINANTLY
DRY PATTERN HEADING INTO SEPTEMBER. 31

&&

.PREV DISCUSSION... /ISSUED 631 PM CDT SUN AUG 30 2009/

AVIATION...
MAY SEE A BRIEF ISO SHRA/TSTM IN THE NEXT FEW HOURS ALONG
SEABREEZE/BAYBREEZE GENERALLY S OF I-10. POSSIBLY SOME SHALLOW
PATCHY GROUND FOG AT THE USUAL TERMINALS LATE TONIGHT...OTHERWISE
VFR THRU THE PERIOD.  47

PREV DISCUSSION... /ISSUED 400 PM CDT SUN AUG 30 2009/
MARINE...
THE OFFSHORE WEAKENING QUICKLY AND SEABREEZE
CIRCULATION DEVELOPING NEAR GALVESTON AT PRESENT. THE ONSHORE FLOW
SHOULD STRENGTHEN WITH THE INLAND ADVANCE OF SEABREEZE BUT WINDS
OVER THE WATERS WILL RELAX QUICKLY AFTER 05Z WITH OFFSHORE
DEVELOPING AGAIN BEFORE SUNRISE. OVERAL THE FORECAST PRETTY QUIET
WITH WINDS BECOMING NE TO E AND PICKING UP TO 10-15 KTS AS HIGH
SHIFTS EAST AND SFC PRESSURE REMAIN LOW OVER CENTRAL/N TX. SEAS OF
1 TO 2 FEET TIL THE FLOW INCREASES THE FETCH TUESDAY AND WEDNESDAY
WHEN PERHAPS SOME 3-4 FOOT WAVES WILL BE TRAVERSING THE AREA.

45

PREV DISCUSSION... /ISSUED 248 PM CDT SUN AUG 30 2009/ DEWPOINTS
NOW RUNNING IN THE MID AND UPPER 50S ACROSS THE NORTHWEST HALF OF
CWFA EARLY THIS AFTERNOON. OTHER AREAS ARE REPORTING DEWPOINTS IN
THE 60S. WEAK COLD FRONT SHOULD MAKE ITS WAY ACROSS COASTAL WATERS
TONIGHT. ISOLATED CONVECTION OVER FAR EASTERN ZONES HAS BEEN ON
THE WEAK SIDE. STRONGER ISOLATED TO SCATTERED SHRA/TSRA NOTED NEAR
FRONTAL BOUNDARY ALONG COAST FROM SARGENT TO THE WESTERN PART OF
MATAGORDA BAY. BUT THIS HAS STARTED TO MOVE TO THE NEAR SHORE
WATERS. OVERNIGHT TEMPERATURES WILL BE ON THE COOL SIDE THE NEXT
SEVERAL DAYS (COMPARED TO WHAT WE EXPERIENCED THE LAST SEVERAL
WEEKS). RATHER BROAD UPPER LEVEL TROUGH EXTENDING FROM SE CANADA
TO THE OHIO VALLEY TO EAST TX/WEST LA WILL BE NEARLY STATIONARY
(VERY SLOWLY SHIFTING EAST THE NEXT SEVERAL DAYS) AND GFS INDICATE
WEAK UPPER LOW BEING CUT OFF OVER THE TENNESSEE VALLEY BY MID
WEEK. BOTH GFS AND ECMWF HINTING AT A SERIES OF WEAK VORT LOBES
POSSIBLY MOVING IN THE WNW FLOW REACHING NORTH TEXAS THURSDAY
NIGHT AND FRIDAY. FOR NOW DUE TO SOME UNCERTAINTY WITH THIS
SCENARIO WE DID INDICATE SLIGHT CHANCE POPS NORTHERN ZONES FRIDAY.
MOISTURE LEVELS WILL BE ON THE RISE LATE THIS WEEK AND INTO NEXT
WEEKEND. UPPER LEVEL PATTERN INDICATE UPPER LOW/TROUGH EAST OF OUR
REGION MOVING TO THE NORTHEAST WITH UPPER RIDGE JUST WEST OF OUR
REGION FLATTENING. 37

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      68  96  69  94  66 /  10  10  10  10  10
HOUSTON (IAH)              72  94  71  92  68 /  10  10  10  10  10
GALVESTON (GLS)            79  92  80  90  79 /  20  20  20  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...31
Hazardous weather outlook, Aug 30, 4:21 AM CDT, 17 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
421 AM CDT SUN AUG 30 2009

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-310930-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
421 AM CDT SUN AUG 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 9:44 PM CDTSpecial Marine WarningHGX61 min
Aug 30, 10:09 PM CDTSpecial Marine WarningHGX51 min
Aug 30, 10:35 PM CDTSpecial Weather StatementHGXGalveston55 min
Aug 30, 10:37 PM CDTSpecial Marine WarningHGX53 min
Aug 30, 10:46 PM CDTFlash Flood WarningHGXGalveston59 min
Aug 30, 11:30 PM CDTSpecial Weather StatementHGXBrazoria60 min
Aug 31, 3:03 AM CDTAreal Flood AdvisoryHGXBrazoria, Fort Bend, Matagorda, Wharton117 min

Nearby

Tornado Warnings in Texas, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.